Thank you for your inquiry.
I think we can rule out the flu shot, at least in regards to gelatin, as the cause of your patient’s urticaria. I am not aware of any influenza vaccine that contains gelatin. In addition, it would be very unusual for a reaction to influenza vaccine to occur eight days after its administration. Thus, it is highly unlikely that the influenza vaccine was the source of his urticaria. However, should you feel uncomfortable in any way about further administration, you can perform influenza skin testing and/or administer the drug in a graded dosage regimen. Nonetheless, I think it would be, as stated, unlikely that his urticaria was related to the influenza vaccine.
As far as I know, the only difference in the two types of gelatin you mentioned is the source. There are also well published protocols for skin testing to gelatin to confirm the in vitro reactivity that you detected. If it is valid, your patient should also test positive for pork as well.
Should you wish to skin test with gelatin, you could dissolve one teaspoon (4 to 5 grams) of gelatin powder in five cc of normal saline to obtain a mixture which you could use for prick testing (Kelso J and Li J. Adverse reactions to vaccines: practice parameter of the Joint Task Force Practice Parameters, October 2009).
Thank you again for your inquiry and we hope this response is helpful to you.
Phil Lieberman, M.D.